Medicine, Smiley Kids

How safe is paracetamol for children?

Most parents have given their children paracetamol at one time or another, yet paracetamol overdose is the leading cause of liver failure in children. So how safe is this commonly used medication and when should we give it to children?


In fact, few parents wouldn’t have used this common medication to bring down a child’s fever or ease the discomfort of teething pain, colds and flus, or ear aches.

Yet while paracetamol is a very safe medicine when it is given correctly, if children are given too much it can be dangerous and in very rare cases deadly.

A recent study found paracetamol to be the leading cause of liver failure in children in Australia and New Zealand. The researchers identified 54 cases of liver failure in two children’s hospitals between 2002 and 2012, 14 of these cases were related to paracetamol overdose, and 12 were in children under five years old. While the overall number of cases of children that experienced liver damage was low, the researchers are calling for a review of the safety practices around paracetamol use.

Associate Professor Madlen Gazarian, a consultant in Paediatric Clinical Pharmacology & Therapeutics and an Honorary Associate Professor at the University of NSW, has extensively researched the appropriate and safe use of medicines in children, including use of paracetamol.

She says accidental harm from paracetamol is generally the result of:

  • a single large overdose
  • a number of doses that are slightly too high.

“The first thing parents and carers need to know is whether and when it is appropriate to use paracetamol, including when they should seek medical advice for an unwell child.”

In her view, people need to understand it isn’t always necessary to give paracetamol to young children when they have fevers, which are often caused by common viral illnesses.

As well, she says parents and carers also need to know how to use paracetamol safely – including making sure the dose, formulation and strength are appropriate, how long to use it for and how to make sure storage and administration are safe.

She answers some common questions parents have when it comes to treating fever.

When should I take my child to the doctor?

Take your child to the doctor if they have a fever (eg temperature greater than 38.5oC, under the armpit) and:

  • they look very sick.
  • they are less than 6 months old.
  • you have been giving paracetamol every 4 to 6 hours for fever for 24 to 48 hours and they still have a fever.
  • they have symptoms like:
    • a stiff neck or light hurting their eyes
    • vomiting and refusing to drink much
    • a rash
    • being more sleepy than usual
    • having problems with breathing
    • pain.
  • you are otherwise worried about them.

See your doctor if your child becomes unwell while taking paracetamol.